B12 deficiency...need urgent help!

Hi everybody! I have read countless posts on this thread and am amazed by the kind of information and support provided by the fellow members. I was diagnosed as being b12 deficient in January this year coz of memory and word finding issues with my b12 level at 180 pg/ml. I was given 5 injections of mecbl (500 MCG) during the first two weeks and then provided sublingual strips of 2000 MCG mecbl, B9 and B6 for the next 3 months. Honestly I felt terrible after getting the injections with twitching and brain fog getting worse. The symptoms subsided when I started taking the sublingual strips. Now after almost 4 months of taking the sublingual daily, I personally feel that my memory has improved a little bit but the word finding issues remain. Also recently the twitching has returned. I have read that this could be due to low levels of pottasium. That leaves me with 2 questions:

a) how safe is a 2000 MCG mecbl sublingual strip? Can it be taken daily till the neurological symptoms completely subside? Can it lead to fatal pottasium deficiency?

b) has anyone also faced the issue of slurred speech while supplementing? If yes then does any1 know if u can recover completely from it?

Looking forward to your responses. Anything at all on this would be a big help!



9 Replies

  • The body uses 2 forms of B12 at the cell level - methyl and adenosyl. not everyone responds to methyl - it does very little for me in relation to neuropsychiatric problems.

    Methyl tends to be pushed as a form to give an individual because, in theory, it doesn't need any extra processing (methlylation) before it is used. However, if you need adenosyl B12 it will obviously need processing into adenosyl - so if there is a problem with that - which would be quite rare but is nevertheless a possibility - then methyl is not going to be a good form for you and you would be better off with large doses of one of the unmethylated forms.

    The amount of B12 you are taking in itself is not harmful.

    Problems with potassium tend to occur where macrocytosis - large deformed red blood cells are present. You could try putting a little bit more potassium in your diet and see what that does but it is also very easy to overdose on potassium and that really isn't very unpleasant.

    Is the slurred speech something that is new - if so you definitely need to go back to your GP.

    Personally I'd be more inclined to look at folate levels, and try a different from of B12.

    Unfortunately neurological damage from a long running B12 deficiency can be permanent so there are no guarantees that things will recover. I have some symptoms that have never gone away - but I also have others that had been around for years (depression and anxiety) that have completely cleared ... but not from using methyl on its own.

  • Thanks Gambit for that reply. I was thinking of increasing my b12 dose to 5000 MCG ( Jarrow sublingual) and also starting a b complex + omega 3 to support the heavy dose. Actually the thing is that I m noticing improvements almost on a daily basis and hence carrying the hope. But does the healing process take a lot if time? I am definitely not as lost as I was when d medication started. Also can twitching be a side effect of the recovery process. I am kind of confused if its pottasium or b12 which is causing the twitching

  • if you are continuing to notice improvement then that is what counts. The twitching could be things healing - particularly if you can remember a time in the past when you had twitching. People's symptoms are very different and the way they heal is very different. My big period of recovery - when I started treating myself - probably took about 3 months - though I'd been on the normal regime and going backwards for a year before that. (Went from struggling to walk to being quite happy at the top of a ladder pruning the grape vine in a few weeks and then noticed the depression and anxiety had gone aout 3 months later.) I also didn't have any visible signs of anaemia - which will take a few months to heal.

    If the methyl is working then stick with it

  • Hello Dionelyguy. Can't answer your question but just thought I'd let you know that I also get limb twitching. This is a recent symptom and didn't start until my B12 levels were above 1500. One website I've read (sorry, can't remember which), lists twitching as a sign of the recovery process - no idea if this is correct. It would be nice to think it is!

    I can understand your concern about potassium levels - one of the more tricky ones to get right. Perhaps your GP or practice nurse would monitor with blood tests until you get the balance right? But oh if it was only as easy as asking! Going to ask my practice nurse to monitor mine when I see her on Friday - no idea what the reaction will be!

    Good luck with the healing process. Hope things continue to improve.

  • I get a twitching lately and I am new to jabs and vits really.. I have started giving myself loading doses too, as GP was not doing enough.. I didn't have that twitching before, so would like to believe it's things repairing... A bit like I itch when something scabs over or a burn is healing ok... So let's be positive and pray for the repairing twitch... Fingers crossed for you 😊

  • Thanks Scorpiojo. It's good to hear of another twitcher...lets hope that this means repair for us all 😄😄 xx

  • Thanks a ton ppl for the reassurance! This makes me feel so much better! I will order the jarrows 5000 mcg sublingual right away. Another thing I wanted to ask you guys was do you find it hard to pronounce words during the recovery process? My pronunciation is way off and I sometimes get stuck pronouncing a simple word which used to be a breeze earlier! Though this happens rarely but it very annoying especially in front of ppl.

  • This can also be due to migraine. Some people have silent migraine in which they get neurological symptoms including speech problems without the pain. Not saying you have this but it sounds similar.

  • Hi guys. My lab reports are in and my b12 is currently at 900 pg/ml with pottasium in range. Do you think it is too low for any healing to begin (I could see your levels at 1500-2000)? Should I start with a higher b12 dose? Also does a higher b12 level necessarily mean that my body is recovering? Looking forward to your advice!

You may also like...